Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 125, NWS Pittsburgh, PA

July 21, 2003Clarion County, Forest County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 2:32 PM EDT for Clarion County, Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 2:32 PM EDT (18:32 UTC)
Expired
Jul 21, 2003, 5:30 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

Counties Clarion County, PA, Forest County, PA

The radar

The Pittsburgh radar (KPBZ), 118 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 211833
FFWPBZ
PAC031-053-212130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARION COUNTY IN PENNSYLVANIA
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 530 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
THUNDERSTORMS AND HEAVY RAIN MOVING ACROSS CLARION COUNTY AND INTO 
FOREST COUNTY. STREAMS IN MANY AREAS ARE RUNNING NEAR BANK FULL 
FOLLOWING THE HEAVY RAIN EARLIER TODAY. AN ADDITIONAL INCH OF RAIN 
WILL CAUSE FLOODING IN AREAS THAT RECEIVED HEAVY RAIN THIS MORNING.

* OTHER LOCATIONS IN THE WARNING INCLUDE...FRANKLIN...CRANBERRY... 
ROUSEVILLE AND TIONESTA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:58 PM EDT, 34 minutes earlier.

Area forecast discussion, Jul 21, 1:58 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT MON JUL 21 2003

UPDATE TO ADD SVR WATCH BOX 787 FOR WRN PA. REST SAME.

.PBZ...
MD...FLOOD WATCH THRU TONIGHT FOR ZONE MDZ001.

OH...FLOOD WATCH THRU TONIGHT FOR ZONES
OHZ039>041-048>050-057>059-068-069.

PA...FLOOD WATCH THRU TONIGHT FOR ZONES PAZ007>009-013>016-
020>023-029>032.
SVR TSTM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009-013>016-020>023-029>032.

WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 5 hours 12 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 10:35 AM EDT, 3 hours 57 minutes before
PAZ016-211600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT MON JUL 21 2003

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON.
SOME OF THESE STORMS WILL CONTINUE TO PRODUCE  HEAVY RAIN WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING.

ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS.

A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM.

A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 12:01 PM EDT, 2 hours 31 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY
TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 12:06 PM EDT, 2 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT MON JUL 21 2003

...STILL A SLIGHT CHANCE OF SEVERE STORMS...

WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS
DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN
THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF
FLOODING WITH VERY HEAVY DOWNPOURS.

STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
THROUGH THE AFTERNOON.
Local storm report, Jul 21, 1:27 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WEST BEDFORD              OHIO   WIND DAMAGE
07/21/03   COSHOCTON                      TREES AND POWER LINES
                                          DOWN. REPORTED BY EMERGENCY
                                          MANAGEMENT
Special weather statement, Jul 21, 1:38 PM EDT, 54 minutes before
PAZ007>009-013>016-020>023-029>032-220000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 21 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         FAYETTE         FOREST          GREENE
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO         WASHINGTON      WESTMORELAND
Local storm report, Jul 21, 2:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    GROVE CITY                PA   WIND DAMAGE
07/21/03   MERCER                         LARGE TREES DOWNREPORTED
                                          BY PUBLIC

0145 PM    HERMITAGE                 PA   WIND DAMAGE
07/21/03   MERCER                         TREES DOWN REPORTED BY
                                          PUBLIC

0200 PM    GREENVILLE                PA   FLASH FLOODS
07/21/03   MERCER                         STREET FLOODING REPORTED BY
                                          PUBLIC

0211 PM    HERMITAGE                 PA   FLASH FLOODS
07/21/03   MERCER                         STREET FLOODING REPORTED
                                          BY PUBLIC

0214 PM    SANDY LAKE                PA   WIND DAMAGE
07/21/03   MERCER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0200 PM    COUNTYWIDE                PA   WIND DAMAGE
07/21/03   BUTLER                         LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0214 PM    NATRONA HTS               PA   WIND DAMAGE
07/14/03   ALLEGHENY                      LARGE TREES DOWN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:29 AM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:21 PM EDTSevere Thunderstorm WarningPBZMercer54 min
Jul 21, 1:42 PM EDTTornado WarningPBZMercer63 min
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningPBZButler61 min
Jul 21, 1:47 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 1:50 PM EDTSevere Thunderstorm WarningPBZVenango70 min
Jul 21, 1:56 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 1:59 PM EDTSevere Thunderstorm WarningPBZClarion76 min
Jul 21, 2:02 PM EDTSevere Thunderstorm WarningPBZArmstrong43 min
Jul 21, 2:07 PM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jul 21, 2:13 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver62 min
Jul 21, 2:14 PM EDTSevere Thunderstorm WarningPBZForest76 min
Jul 21, 2:17 PM EDTSevere Thunderstorm WarningPBZJefferson73 min
Jul 21, 7:26 PM EDTSevere Thunderstorm WarningPBZMercer64 min
Jul 21, 7:30 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 7:33 PM EDTTornado WarningPBZMercer42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.